Alert archive / California / Wind Advisories in 2020

Wind Advisory 5, NWS Los Angeles, CA

January 15, 2020Santa Barbara County, California

NWS Los Angeles, CA issued this wind advisory at Jan 15, 2020, 6:57 PM PST for Santa Barbara County, California. It took effect at Jan 16, 2020, 7:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 6:57 PM PST (02:57 UTC)
In effect from
Jan 16, 2020, 7:00 AM PST
Expired
Jan 16, 2020, 10:04 PM PST
In force
15 hr
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS76 KLOX 160257
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
657 PM PST Wed Jan 15 2020

CAZ037-038-051-161100-
/O.NEW.KLOX.WI.Y.0005.200116T1500Z-200117T0600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of Paso Robles, Atascadero, Cuyama, 
and Black Mountain
657 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST THURSDAY...

* WHAT...South to southwest winds 20 to 35 mph with gusts up to 50
  mph expected. Strongest winds expected across higher terrain and
  the Carrizo Plain. 

* WHERE...San Luis Obispo County Interior Valleys, Cuyama Valley 
  and San Luis Obispo County Mountains.

* WHEN...From 7 AM to 10 PM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may become hazardous for high
  profile vehicles traveling along Highways 58 and 166. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ059-161100-
/O.NEW.KLOX.WI.Y.0005.200116T2100Z-200117T0900Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
657 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 AM PST
FRIDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph 
  expected. Strongest winds in the foothills.

* WHERE...Antelope Valley.

* WHEN...From 1 PM Thursday to 1 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Blowing dust could locally reduce
  visibility in the desert at times Thursday afternoon in advance
  of the rain.

* ADDITIONAL DETAILS...Travel may become hazardous for high
  profile vehicles traveling along Highways 14 and 138 in the
  Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gomberg
3 follow-up statements
397 
WWUS76 KLOX 161057
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
257 AM PST Thu Jan 16 2020

CAZ037-038-051-162300-
/O.CON.KLOX.WI.Y.0005.200116T1500Z-200117T0600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of Paso Robles, Atascadero, Cuyama, 
and Black Mountain
257 AM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...South to southwest winds 20 to 35 mph with gusts up to 
  50 mph expected. Strongest winds expected across higher 
  terrain and the Carrizo Plain.

* WHERE...San Luis Obispo County Interior Valleys, Cuyama Valley 
  and San Luis Obispo County Mountains.

* WHEN...From 7 AM to 10 PM PST today.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may become hazardous for high 
  profile vehicles traveling along Highways 58 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ059-162300-
/O.CON.KLOX.WI.Y.0005.200116T2100Z-200117T0900Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
257 AM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM PST FRIDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph 
  expected. Strongest winds in the foothills.

* WHERE...Antelope Valley.

* WHEN...From 1 PM today to 1 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Blowing dust could locally 
  reduce visibility in the desert at times Thursday afternoon in 
  advance of the rain.

* ADDITIONAL DETAILS...Travel may become hazardous for high 
  profile vehicles traveling along Highways 14 and 138 in the 
  Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
559 
WWUS76 KLOX 162240
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
240 PM PST Thu Jan 16 2020

CAZ037-038-051-170600-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-200117T0600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of Paso Robles, Atascadero, Cuyama, 
and Black Mountain
240 PM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 45
  mph expected. Strongest winds expected across higher terrain and
  the Carrizo Plain.

* WHERE...San Luis Obispo County Interior Valleys, Cuyama Valley 
  and San Luis Obispo County Mountains.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may become hazardous for high 
  profile vehicles traveling along Highways 58 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ059-170900-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-200117T0900Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
240 PM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Strongest winds in the foothills.

* WHERE...Antelope Valley.

* WHEN...Until 1 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Blowing dust could locally 
  reduce visibility in the desert at times Thursday afternoon in 
  advance of the rain.

* ADDITIONAL DETAILS...Travel may become hazardous for high 
  profile vehicles traveling along Highways 14 and 138 in the 
  Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
491 
WWUS76 KLOX 170604
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1004 PM PST Thu Jan 16 2020

CAZ059-170715-
/O.CAN.KLOX.WI.Y.0005.000000T0000Z-200117T0900Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1004 PM PST Thu Jan 16 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels in the Antelope Valley,
allowing for the cancellation of the wind advisory.

$$

CAZ037-038-051-170715-
/O.EXP.KLOX.WI.Y.0005.000000T0000Z-200117T0600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of Paso Robles, Atascadero, Cuyama, 
and Black Mountain
1004 PM PST Thu Jan 16 2020

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below advisory levels for the interior
portions of San Luis Obispo county and the Cuyama Valley,
allowing for the expiration of the wind advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 15, 4:23 PM PST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 15, 4:23 PM PST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
423 PM PST Wed Jan 15 2020

.SYNOPSIS...15/850 AM.

Sunny skies with near normal temperatures are expected today
before the approaching cold front brings moderate rain, mountain
snow and breezy conditions to the area. Dry conditions with weak
offshore winds will return for Friday, and temperatures warm
through the weekend. Another chance of rain is possible next
week.

&&

.SHORT TERM (TDY-SAT)...15/219 PM.

Our next winter storm is approaching the area from the northwest.
The bulk of the energy with this storm is passing north of our
area but the cold front is expected to hold together well enough
to easily bring rain to all areas by Thursday night. Models have
slowed it down by a few hours and there isn't quite as much
southerly flow with the front as earlier model runs had shown but
confidence is still very high that most areas (except the Antelope
Valley) will get at least a quarter inch and some even an inch or
more (mostly SLO coastal hills and the south facing mountains
south of Pt Conception). Certainly not a major storm by any means
and the duration of precip should be limited to about 6 hours at
most in any one location.

Even with the slightly later arrival of rain, many coast/valley
areas will start off cloudy as the marine layer rapidly develops
later tonight and deepens through the morning hours. Wouldn't be
surprised to get some morning/afternoon drizzle prior to the cold
front arrival.

Snow levels will drop to as low as 3500' and some light snow
accumulations are possible in and around the Grapevine on
Interstate 5 Thursday night but the vast majority of the snow
will fall above 5500' and a Winter Weather Advisory has been
issued.

Previously advertised rain/snow amounts look reasonable. Most
coast/valleys will top out around a half inch while foothills and
mountains around an inch. Isolated amounts up to 1.5" possible in
NW SLO County.

Storm should be gone Friday with dry weather expected through the
weekend as a ridge develops. Models do show lots of high level
moisture coming through the ridge late Friday into Saturday so a
mostly cloudy day but dry and slightly warmer as light offshore
gradients develop.

.LONG TERM (SUN-WED)...15/152 PM.

Gradients will continue to trend offshore Sunday with the models
showing a peak of close to -5mb LAX-DAG. Not really seeing any
upper support for gusty northeast winds so the primary impacts
will be a continued warming trend, especially for lower
elevations. Models still showing plenty of high clouds around but
not quite as much as Saturday and if it clears even more than
expected we could see some highs into the mid 70s for
coast/valleys south of Pt Conception.

Forecast gets a little tricky early next week as the GFS is
identifying and entraining a large batch of subtropical moisture
into the next trough with a frontal passage late Monday into early
Tuesday. Most of the ECMWF ensemble members and the deterministic
are not buying into that idea but there are enough GEFS members to
warrant at least a slight chance of precip during this time.

Then likely dry Wednesday though this time there are a few EC
ensembles showing a weak frontal passage.

&&

.AVIATION...16/0023Z.

At 0010Z at KLAX, the marine layer depth was 2000 feet. The top
of the inversion was at 3000 feet at a temperature of 13 degrees
C.

There is moderate confidence in the 00z TAFs. Increasing low
level moisture ahead of cold front should rapidly increase marine
layer clouds overnight into Thursday morning, with marine layer
expected to deepen to around 3500 feet. This rapid increase in
marine layer depth could bring patchy drizzle in advance of the
front on Thursday morning. Bulk of steady rain with front expected
to impact SLO/SBA county TAFs between 18Z-00Z on Thursday, with
a chance of light rain showers preceding main front in Ventura
and LA counties by late afternoon. Gusty south-southeast winds
expected to precede front on Thursday afternoon.

KLAX...Moderate confidence in 00Z TAF. MVFR cigs expected to
develop overnight, with arrival time +/- 2 hours from current
09z timing in TAF. Expecting MVFR/VFR cigs to linger through the
day on Thursday, with patchy drizzle/light rain possible prior
to main front. Bulk of light/moderate rain with MVFR cigs
expected to fall Thursday evening with front. There is a 30
percent chance of southeast winds exceeding 10 knots on Thursday.

KBUR...Moderate confidence in 00Z TAF. MVFR cigs expected to
develop overnight, with arrival time +/- 2 hours from current
10z timing in TAF. Expecting MVFR/VFR cigs to linger through the
day on Thursday, with patchy drizzle/light rain possible prior to
main front. Bulk of light/moderate rain with MVFR cigs expected
to fall Thursday evening with front.

&&

.MARINE...15/1245 PM.

High confidence in winds remaining below Small Craft Advisory
(SCA) level through today. However, local SCA level gusts may
linger through this morning along the southern portion of the
outer waters.

A Small Craft Advisory (SCA) has been issued for the northern two
zones of the outer waters in anticipation of southerly winds
impacting most of the coastal waters on Thursday ahead of an
incoming cold front. Moderate confidence in timing, where winds
may pick up to SCA level by early Thursday morning across the
northern coastal waters along the Central Coast and then spread to
the waters near Point Conception and northwest of the Channel
Islands by Thursday afternoon. Good confidence that these gusty
winds will continue through at least Thursday evening. Lower
confidence on whether SCA level winds will impact the waters
within the Southern California Bight and the Santa Barbara
Channel. If SCA winds do develop, timing would be late Thursday
afternoon or evening and into the overnight hours. There is a 40%
chance of gale force winds over the northern portion from Thursday
morning through afternoon. However, most models are indicating
that the strongest winds will remain north of our waters.

There is a 40% chance of SCA level wind gusts Saturday for the
outer waters around Point Conception, otherwise winds and seas
should be below SCA levels for the coastal waters Friday through
Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory in effect from 10 AM to 10 PM PST
      Thursday for zone 52. (See LAXWSWLOX).
     Winter Weather Advisory in effect from 1 PM Thursday to 1 AM
      PST Friday for zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect from 7 AM to 9 PM PST Thursday
      for zones 645-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM to 9 PM PST Thursday
      for zone 670. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Gomberg
MARINE...Sweet
SYNOPSIS...Phillips/RAT

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 9:06 AM PSTGale WarningLOX5 hr
Jan 16, 12:23 PM PSTWinter Weather AdvisoryLOX10 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.